Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 161, NWS Springfield, MO

May 27, 2009Dent County, Phelps County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 27, 2009, 4:53 PM CDT for Dent County, Phelps County, Texas County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2009, 4:53 PM CDT (21:53 UTC)
Expired
May 27, 2009, 5:30 PM CDT
In force
37 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Dent County, MO, Phelps County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 151 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1516 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:41 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 27, 2:41 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT WED MAY 27 2009

.DISCUSSION...

EARLIER MESOSCALE DISCUSSION...

A COLD FRONT DRAPED ACROSS THE AREA HAS MOVED VERY LITTLE THIS
AFTERNOON AS A WEAK SURFACE LOW SWINGS NORTHEAST ALONG THIS
BOUNDARY. AHEAD OF THIS FRONT...ENOUGH IN THE WAY OF SUNSHINE HAS
BEEN PRESENT TO BOOST TEMPERATURES TOP NEAR 80 DEGREES. DEW
POINTS ACROSS THIS AREA ARE FIRMLY IN THE MIDDLE 60S. CONVECTIVE
TEMPERATURES ARE THEREFORE BEING MET. THIS AND THE CONVERGENCE
ALONG THE FRONT ARE RESPONSIBLE FOR THE RECENT DEVELOPMENT OF
CONVECTION ACROSS THE CENTRAL AND EASTERN OZARKS.

THIS TREND IS EXPECTED TO CONTINUE INTO THIS AFTERNOON WITH THE
LATEST OBJECTIVE ANALYSIS AND SHORT TERM GUIDANCE INDICATING AN
UNCAPPED AND RATHER UNSTABLE ATMOSPHERE WILL PERSIST THIS
AFTERNOON ACROSS SOUTH CENTRAL MISSOURI. MLCAPE VALUES WILL LIKELY
APPROACH 2000 J/KG ACROSS FAR SOUTH CENTRAL MISSOURI. WITH
SLIGHTLY BETTER LARGE SCALE SHEAR THAN TUESDAY...WE COULD SEE SOME
LARGE HAIL WITH MORE DISCRETE CELLS. THERE WILL ALSO BE A
LEGITIMATE WIND THREAT WITH ANY LINE SEGMENTS MOVING/BOWING TOWARDS
THE NORTHEAST.

SCHAUMANN

TONIGHT AND THURSDAY...PRIMARY FORECAST CHALLENGE IS POPS. WHILE
THE FRONT HAS MOVED INTO THE EASTERN CWA...THE WEAK UPPER ENERGY
WILL LINGER WELL INTO THURSDAY. THE BULK OF ANY CONVECTION SHOULD
OCCUR THIS EVENING...THEN EXIT STAGE EAST WITH TIME OVERNIGHT.
THERE WILL REMAIN A LOW END RISK FOR A FEW MARGINALLY SEVERE
STORMS...THOUGH INTENSITY SHOULD WANE AFTER SUNSET. WEAK...THOUGH
PERSISTENT...LIFT AND A VERY MOIST ATMOSPHERE WILL MAKE FOR
ADDITIONAL POCKETS OF LIGHT SHOWERS THAT WILL PERSIST THURSDAY...
GRADUALLY EXITING FROM WEST TO EAST. TEMPERATURES ARE GOING TO BE
QUITE TRICKY...STRATUS WILL LINGER WELL INTO TOMORROW. CAA WILL
ALLOW TEMPS TO FALL INTO THE 50S TONIGHT...BUT WE MAY NOT REBOUND
ALL THAT MUCH THURSDAY...ESPECIALLY CONSIDERING CURRENT TEMPS TO
OUR WEST AT THIS HOUR. HAVE HELD TOWARD THE LOWER END OF GUIDANCE...
BUT THERE MAY BE AREAS THAT STRUGGLE TO WARM OUT OF THE 60S
TOMORROW.

FRIDAY THROUGH THE WEEKEND...RIDGING OVER THE INTERIOR WEST AND AN
ANOMALOUSLY STRONG UPPER LOW DEVELOPING OVER THE GREAT LAKES REGION
WILL PLACE THE MIDWEST IN A TRICKY NORTHWEST FLOW PATTERN. THERE
WILL BE ENERGY AND RESULTANT MCSS TO MOVE THROUGH THIS FLOW...BUT
AT THIS POINT MODEL CONSENSUS PUTS THE STORM TRACK TO OUR NORTH.
925MB AND 850MB WARM PRETTY NICELY...WITH 925MB TEMPS INCHING INTO
THE LOWER 20S C AND 850MB TEMPS APPROACHING THE UPPER TEENS C.
THIS WILL LIKELY RESULT IN THE WARMEST TEMPS OF THE SPRING SEASON
THUS FAR WITH HIGHS IN THE MIDDLE TO EVEN UPPER 80S IN SOME LOCALES.

MONDAY THROUGH WEDNESDAY...THE UPPER LEVEL FLOW OVER THE CONUS
WILL FLATTEN A BIT AS AN UPPER LOW RETRACTS OVER SOUTHEASTERN
CANADA AND AN UPPER LOW MAKES A RARE LATE SPRING APPEARANCE OVER
CALIFORNIA. A COLD FRONT WILL SLOWLY APPROACH FROM THE NORTH EARLY
NEXT WEEK AND RAIN CHANCES MOVE BACK INTO THE FORECAST BEGINNING
AS EARLY AS MONDAY...THOUGH AT THIS JUNCTURE MORE LIKELY ON
TUESDAY INTO WEDNESDAY. THIS FRONT LOOKS TO BECOME PARALLEL WITH
THE ZONAL UPPER FLOW RATHER QUICKLY...SO FURTHER REFINEMENTS TO
THE TIMING AND LOCATION OF ANY PRECIP ARE EXPECTED. TEMPERATURES
WILL REMAIN NEAR AVERAGE FOR LATE MAY...THOUGH MUGGY CONDITIONS
ARE CERTAINLY PLAUSIBLE AS THE FRONT SLOWLY EDGES INTO THE AREA.

GAGAN

&&

.AVIATION...

MVFR CEILINGS ARE EXPECTED TO PERSIST INTO THURSDAY MORNING ACROSS
SOUTHWEST MISSOURI. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE AREA...BUT THINK THE BEST COVERAGE WILL BE
EAST OF KSGF. BRIEF IFR CONDITIONS ARE EXPECTED WITH ANY
THUNDERSTORMS. LOWER CEILINGS ARE EXPECTED TO DEVELOP LATE TONIGHT
AND PERSIST INTO THURSDAY MORNING. KEPT CEILINGS IN THE LOW END
MVFR RANGE FOR NOW...BUT DO EXPECT POCKETS OF IFR ACROSS THE AREA.
WOULD LIKE TO GET A BETTER HANDLE ON WHERE THE IFR WILL SET UP
BEFORE INSERTING IT IN TAFS. THERE WILL BE SLIGHT REDUCTIONS IN
VISIBILITIES DUE TO LIGHT HAZE/FOG INTO THURSDAY MORNING...BUT
THINK LOW END VFR WILL BE PREDOMINANT.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 27, 12:13 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1213 PM CDT WED MAY 27 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1213 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HAIL TO THE SIZE OF QUARTERS...
  THUNDERSTORM DOWN BURST WINDS TO 60 MPH...
  BRIEF HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  THE THUNDERSTORMS WILL IMPACT COMMUNITIES GENERALLY ALONG AND
  EAST OF A LINE FROM BRANSON TO SPRINGFIELD TO VICHY THROUGH
  8 PM THIS EVENING.

  DISCUSSION:

  A SLOW MOVING COLD FRONT WILL GRADUALLY MOVE THROUGH THE AREA
  THIS AFTERNOON AND EARLY EVENING. AHEAD OF THIS FRONT...
  TEMPERATURES ARE EXPECTED TO CLIMB INTO THE UPPER 70S AND LOW
  80S. THE FRONT WILL SERVE AS THE FORCING MECHANISM FOR THIS
  WARM...MOIST AND UNSTABLE AIR TO FORM THUNDERSTORMS ACROSS
  SOUTHERN AND SOUTH CENTRAL MISSOURI THIS AFTERNOON AND EARLY
  EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS A COLD
  FRONT MOVES SOUTH INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR COUNTIES
  EAST OF A LINE FROM BRANSON TO SPRINGFIELD TO VICHY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, May 27, 3:10 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT WED MAY 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             3 SE UDALL              36.51N  92.22W
05/27/2009  E0.25 INCH       OZARK              MO   PUBLIC

            LOTS OF PEA SIZE HAIL AND TORRENTIAL RAINFALL.

&&

BARJENBRUCH
Local storm report, May 27, 3:56 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
356 PM CDT WED MAY 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             EDGAR SPRINGS           37.70N  91.87W
05/27/2009  E1.00 INCH       PHELPS             MO   PUBLIC

            ESTIMATED NICKEL TO QUARTER SIZE HAIL AND 50 TO 60 MPH
            WINDS.

&&

BARJENBRUCH
Local storm report, May 27, 4:09 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 PM CDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TORNADO          4 SE GREENFIELD         37.37N 93.79W
05/08/2009  F1               DADE               MO   NWS STORM SURVEY

            NWS GROUND SURVEY DETERMINED AN EF1 TORNADO WITH 90 MPH
            WINDS TOUCHED DOWN TO THE SOUTHEAST OF GREENFIELD ON MAY
            8 2009. THE TORNADO...THE 20TH ACROSS THE SPRINGFIELD NWS
            COUNTY WARNING AREA...HAD AN INTERMITTENT 2 MILE LONG
            NORTH NORTHEAST DAMAGE PATH TO TREES AND OUTBUILDINGS
            FROM SOUTH OF FIDDLERS FORD TO THE CARR CEMETARY ON DADE
            COUNTY ROAD 124. THIS AREA ALSO SUFFERED 80 MPH WINDS
            THAT UPROOTED NUMEROUS TREES AS THE WAKE LOW TRACKED
            EASTWARD THROUGH THE REGION 45 MINUTES LATER.

&&

SRUNNELS
Special weather statement, May 27, 4:40 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CDT WED MAY 27 2009

MOZ096-097-105-272215-
DOUGLAS MO-HOWELL MO-OZARK MO-
440 PM CDT WED MAY 27 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN OZARK...SOUTHEASTERN
DOUGLAS AND WEST CENTRAL HOWELL COUNTIES UNTIL 515 PM CDT...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF GAINESVILLE...OR 20 MILES
WEST OF WEST PLAINS...MOVING NORTHEAST AT 15 MPH.

PEOPLE IN NORTHEASTERN OZARK...SOUTHEASTERN DOUGLAS AND WESTERN
HOWELL COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:17 AM CDTDense Fog AdvisorySGFCamden, Cedar, Dade, Dallas, Hickory, Laclede and 5 more3 hr
May 27, 2:58 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark30 min
May 27, 3:19 PM CDTFlash Flood WarningSGFDouglas, Howell6 hr
May 27, 3:54 PM CDTSevere Thunderstorm WarningSGFDent, Phelps36 min
May 27, 4:12 PM CDTSevere Thunderstorm WarningSGFTexas48 min
May 27, 4:46 PM CDTFlash Flood WarningSGFDent, Phelps, Texas7 hr
May 27, 6:04 PM CDTFlash Flood WarningSGFMaries, Phelps5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.